Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 27, NWS North Platte, NE

May 17, 2019Cherry County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2019, 6:40 PM MDT for Cherry County, Thomas County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2019, 6:40 PM MDT (00:40 UTC)
Expired
May 17, 2019, 7:30 PM MDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cherry County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 29 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:53 PM MDTHAIL 19 N Seneca, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:59 PM MDTTornado WatchSPC9 hr
May 17, 3:38 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

749 
WUUS53 KLBF 180040
SVRLBF
NEC031-171-180130-
/O.NEW.KLBF.SV.W.0027.190518T0040Z-190518T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
740 PM CDT Fri May 17 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cherry County in north central Nebraska...
  Northwestern Thomas County in north central Nebraska...

* Until 830 PM CDT/730 PM MDT/.

* At 740 PM CDT/640 PM MDT/, a severe thunderstorm was located near
  Seneca, or 12 miles northeast of Mullen, moving northeast at 50
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Seneca, Brownlee, Valentine National Wildlife Refuge, Norway, Giant
  Hill, Highway 83 crossing Goose Creek and Highway 83 crossing the
  North Loup River.

This includes the following highways...
 Highway 2 between mile markers 195 and 205.
 Highway 97 between mile markers 73 and 78.
 Highway 83 between mile markers 156 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
north central and west central Nebraska.

LAT...LON 4237 10020 4193 10071 4201 10085 4209 10085
      4209 10098 4215 10109 4261 10074
TIME...MOT...LOC 0040Z 222DEG 41KT 4214 10084 

HAIL...1.50IN
WIND...60MPH
 
$$

Snively
1 follow-up statement
202 
WWUS53 KLBF 180106
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
806 PM CDT Fri May 17 2019

NEC031-171-180130-
/O.CON.KLBF.SV.W.0027.000000T0000Z-190518T0130Z/
Cherry NE-Thomas NE-
806 PM CDT Fri May 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
CDT/730 PM MDT/ FOR SOUTHEASTERN CHERRY AND NORTHWESTERN THOMAS
COUNTIES...

At 806 PM CDT/706 PM MDT/, a severe thunderstorm was located over
Brownlee, or 19 miles north of Thedford, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Brownlee, Valentine National Wildlife Refuge, Norway, Highway 83
crossing Goose Creek and Highway 83 crossing the North Loup River.

This includes the following highways...
 Highway 2 between mile markers 200 and 205.
 Highway 83 between mile markers 156 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
north central Nebraska.

LAT...LON 4237 10020 4193 10071 4198 10078 4219 10071
      4237 10092 4261 10074
TIME...MOT...LOC 0106Z 216DEG 35KT 4226 10058 

HAIL...1.00IN
WIND...60MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:34 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 17, 5:34 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
634 PM CDT Fri May 17 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 319 PM CDT Fri May 17 2019

Strong southwest flow aloft combined with strong southerly low
level flow ahead of the dryline will be providing sufficient deep
layer shear to generate supercells along the dryline after about 3
PM CDT. Bunkers right-moving supercells will be from the
southwest and rapid - about 35 kts or so making supercell
interaction likely. All modes of severe weather will be possible
with initial development and as storms remain in the warm sector.
As expected, storms that encounter the warm from will have an
enhanced tornado threat as explains in prev SPC and the mesoscale
update discussions. As upper support strengthens through the
evening the small clusters will likely grow upscale to one or two
large convective systems with large hail and damaging winds a
continued threat. Storms push north into SD after midnight. Cold
front overtakes the area through the night.

Mainly a dry start to Saturday but a secondary frontal surge will
drop quickly south across the area. Some chance for weak
thunderstorm development along this front Sat afternoon though
coverage is expected to be limited.

.LONG TERM...(Sunday through Friday)
Issued at 319 PM CDT Fri May 17 2019

A cooler and wetter pattern shapes up for the first half of the work
week as yet another upper low becomes negatively tilted and closes
off over the Great Basin area. Deep southerly flow ahead of this
feature across the central and southern Plains will allow moisture
to return and increase across the area setting the stage for a
prolonged rain event in areas that have seen plenty of rain already
this year. While some deterministic solutions suggest snow at least
mixing with rain in the far northwest portion of the area,
believe at this time a lack of deep cold air will preclude
anything but a brief mix Tuesday night at this point, and
confidence on that is low. So will leave precip type as all rain
for now.

Chances for rain continue through the remainder of the week as well
and another system drops into the main long wave trough across the
west by late Wedneday and Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 634 PM CDT Fri May 17 2019

Storm conditions continue this evening until around 06z.
Thereafter, VFR is expected along and south of highway 2 with
IFR/MVFR/local LIFR in low or very low ceilings north of highway
2. A gradual improvement to VFR is expected 12z-18z Saturday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...CDC
Hazardous weather outlook, May 17, 2:18 PM MDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
318 PM CDT Fri May 17 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
318 PM CDT Fri May 17 2019 /218 PM MDT Fri May 17 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is an enhanced risk for severe thunderstorms across much of
western and north central Nebraska through tonight. All types of
severe weather will be possible with these storms including very
large hail, damaging winds and isolated tornadoes. The greatest
risk for tornadoes is expected to be south and east of a line from
O'Neill to Thedford to Big Springs. North of this area very large
hail will be possible along with damaging winds.

Locally heavy rain will also be possible with any of the stronger
storms initially, as well as later this evening when the storms
merge across north central Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Heavy rainfall is possible Monday through Wednesday with most
locations seeing greater than 1" of rain and some locations
exceeding 2" total.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening across much of
southwest into central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, May 17, 6:20 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
720 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             10 SW MULLEN            41.94N 101.18W
05/17/2019  E1.75 INCH       HOOKER             NE   PUBLIC

            PEA TO GOLF BALL

&&

RLAMB/BJT
Local storm report, May 17, 6:26 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
726 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             3 S MULLEN              42.00N 101.04W
05/17/2019  E1.00 INCH       HOOKER             NE   LAW ENFORCEMENT

&&

CCOLE
Special weather statement, May 17, 6:28 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
728 PM CDT Fri May 17 2019

NEZ036-037-059-180115-
McPherson NE-Lincoln NE-Logan NE-
728 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN...SOUTHERN LOGAN
AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 815 PM CDT...

At 727 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near North Platte Airport to 9 miles
south of Sutherland Reservoir State Recreation Area. Movement was
north at 55 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
North Platte, Stapleton, Sutherland, Hershey, Maxwell, Gandy,
Ringgold, Sutherland Reservoir State Recreation Area, Lake Maloney
State Recreation Area, North Platte Airport, Keith, O'Fallons,
Shanklin Bluff, Tarboz Lake and Birdwood.

This includes the following highways...
 Highway 92 between mile markers 209 and 238.
 Highway 97 between mile markers 1 and 26.
 Interstate 80 in Nebraska between mile markers 159 and 190.
 Highway 83 between mile markers 74 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
and west central Nebraska.

LAT...LON 4148 10104 4167 10032 4105 10052 4089 10116
TIME...MOT...LOC 0027Z 192DEG 50KT 4110 10064 4098 10105

Snively
Local storm report, May 17, 6:30 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
730 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             MULLEN                  42.04N 101.04W
05/17/2019  E1.75 INCH       HOOKER             NE   PUBLIC

&&

THORNE
Special weather statement, May 17, 6:31 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
631 PM MDT Fri May 17 2019

NEZ022-023-035-057-180115-
Grant NE-Arthur NE-Garden NE-Keith NE-
631 PM MDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...SOUTHEASTERN GRANT...
NORTHWESTERN KEITH AND EAST CENTRAL GARDEN COUNTIES UNTIL 715 PM
MDT...

At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Arthur, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arthur, Haythorn Lake, Jensen Lake, Green Lake, Lena, Sand Puddin
Lake, Three Mile Lake, Velma, Spring Valley Lake, Cogill Lake, McKeag
and Calora.

This includes the following highways...
 Highway 61 between mile markers 115 and 144.
 Highway 92 between mile markers 165 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of, southwestern and west central Nebraska.

LAT...LON 4191 10168 4179 10142 4174 10142 4174 10141
      4166 10141 4133 10187 4148 10211
TIME...MOT...LOC 0031Z 222DEG 44KT 4148 10190

Snively
Local storm report, May 17, 6:39 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
739 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             13 NW HAYES CENTER      40.64N 101.20W
05/17/2019  E1.00 INCH       HAYES              NE   PUBLIC

&&

THORNE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:00 PM MDTSpecial Weather StatementLBFDeuel45 min
May 17, 6:04 PM MDTTornado Warning Tornado observedConsiderable damage threatLBFFrontier, Lincoln41 min
May 17, 6:14 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry31 min
May 17, 6:28 PM MDTSpecial Weather StatementLBFLincoln, Logan47 min
May 17, 6:31 PM MDTSpecial Weather StatementLBFArthur44 min
May 17, 6:42 PM MDTSpecial Weather StatementLBFThomas33 min
May 17, 6:47 PM MDTSevere Thunderstorm WarningLBFCherry28 min
May 17, 6:49 PM MDTSpecial Weather StatementLBFKeya Paha41 min
May 17, 7:12 PM MDTSpecial Weather StatementLBFHooker33 min
May 17, 7:15 PM MDTTornado Warning Tornado observedLBFCuster45 min
May 17, 7:16 PM MDTSpecial Weather StatementLBFMcPherson, Thomas29 min
May 17, 7:28 PM MDTSpecial Weather StatementLBFBrown32 min
May 17, 7:31 PM MDTSpecial Weather StatementLBFLincoln29 min
May 17, 7:37 PM MDTSpecial Weather StatementLBFKeya Paha23 min
May 17, 7:39 PM MDTSpecial Weather StatementLBFHooker36 min
May 17, 7:49 PM MDTSpecial Weather StatementLBFBrown41 min
May 17, 7:56 PM MDTSpecial Weather StatementLBFLincoln, Logan34 min
May 17, 7:59 PM MDTSevere Thunderstorm WarningLBFLogan, Thomas31 min
May 17, 8:00 PM MDTSevere Thunderstorm WarningLBFCuster45 min
May 17, 8:13 PM MDTSevere Thunderstorm WarningLBFLincoln32 min
May 17, 8:17 PM MDTSpecial Weather StatementLBFThomas28 min
May 17, 8:19 PM MDTSpecial Weather StatementLBFKeya Paha26 min
May 17, 8:26 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan34 min
May 17, 8:31 PM MDTSpecial Weather StatementLBFLogan29 min
May 17, 8:38 PM MDTSpecial Weather StatementLBFValley52 min
May 17, 8:40 PM MDTSpecial Weather StatementLBFKeya Paha35 min
May 17, 8:44 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln31 min
May 17, 8:53 PM MDTSpecial Weather StatementLBFLoup52 min
May 17, 9:00 PM MDTSpecial Weather StatementLBFFrontier15 min
May 17, 9:08 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup52 min
May 17, 9:15 PM MDTSevere Thunderstorm WarningLBFHolt, Loup, Rock45 min
May 17, 9:26 PM MDTSpecial Weather StatementLBFDawson34 min
May 17, 9:30 PM MDTSevere Thunderstorm WarningLBFGarfield, Wheeler45 min
May 17, 9:52 PM MDTSpecial Weather StatementLBFHolt38 min
May 17, 9:58 PM MDTSevere Thunderstorm WarningLBFCuster32 min
May 17, 10:11 PM MDTSpecial Weather StatementLBFBoyd49 min
May 17, 10:16 PM MDTSpecial Weather StatementLBFWheeler44 min
May 17, 10:29 PM MDTSpecial Weather StatementLBFValley46 min
May 17, 11:12 PM MDTSpecial Weather StatementLBFWheeler63 min
May 18, 12:14 AM MDTSpecial Weather StatementLBFWheeler46 min
May 18, 2:45 PM MDTFrost AdvisoryLBFArthur, Cherry, Deuel, Garden, Grant, Hooker and 1 more17 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.